Proton pump induced thrombocytopenia: A case report and review of literature

Avyakta Kallam, Abhishek Singla, Peter T. Silberstein

Research output: Contribution to journalReview article

7 Citations (Scopus)

Abstract

Proton pump inhibitors (PPIs) are not widely recognized as a cause of drug-induced thrombocytopenia. Literature is mainly confined to case reports and has been insufficient to explore the possibility that this adverse event may be attributed to a class effect of PPI therapy. We present a case where platelet counts dropped from 177 (×103 per mm3) to 47 (×103 per mm3) within 6 days after the patient was switched from omeprazole to pantoprazole. There have been case reports of thrombocytopenia caused by PPIs; however, this is noted to be extremely rare. In our case, the patient developed thrombocytopenia on two separate occasions of exposure to pantoprazole, which resolved after stopping the medicine, thus providing definite proof of pantoprazole causing thrombocytopenia. Moreover, the patient did not have thrombocytopenia with omeprazole, thus suggesting that thrombocytopenia with PPIs might be an individual drug effect rather than a class effect. This occurrence has been reported in three other case reports as well. From the nine case reports that we have reviewed, direct causal relationship was found in a few reports only. It has been hypothesized that this adverse effect may be immune mediated, but further investigations are still needed to identify the exact pathogenesis.

Original languageEnglish
Pages (from-to)598-601
Number of pages4
JournalPlatelets
Volume26
Issue number6
DOIs
StatePublished - Aug 18 2015

Fingerprint

Proton Pumps
Thrombocytopenia
Proton Pump Inhibitors
Omeprazole
Platelet Count
Pharmaceutical Preparations
Medicine
pantoprazole

All Science Journal Classification (ASJC) codes

  • Hematology
  • Medicine(all)

Cite this

Proton pump induced thrombocytopenia : A case report and review of literature. / Kallam, Avyakta; Singla, Abhishek; Silberstein, Peter T.

In: Platelets, Vol. 26, No. 6, 18.08.2015, p. 598-601.

Research output: Contribution to journalReview article

Kallam, Avyakta ; Singla, Abhishek ; Silberstein, Peter T. / Proton pump induced thrombocytopenia : A case report and review of literature. In: Platelets. 2015 ; Vol. 26, No. 6. pp. 598-601.
@article{7ef8f2ee54a24fb492f44f037ead7e52,
title = "Proton pump induced thrombocytopenia: A case report and review of literature",
abstract = "Proton pump inhibitors (PPIs) are not widely recognized as a cause of drug-induced thrombocytopenia. Literature is mainly confined to case reports and has been insufficient to explore the possibility that this adverse event may be attributed to a class effect of PPI therapy. We present a case where platelet counts dropped from 177 (×103 per mm3) to 47 (×103 per mm3) within 6 days after the patient was switched from omeprazole to pantoprazole. There have been case reports of thrombocytopenia caused by PPIs; however, this is noted to be extremely rare. In our case, the patient developed thrombocytopenia on two separate occasions of exposure to pantoprazole, which resolved after stopping the medicine, thus providing definite proof of pantoprazole causing thrombocytopenia. Moreover, the patient did not have thrombocytopenia with omeprazole, thus suggesting that thrombocytopenia with PPIs might be an individual drug effect rather than a class effect. This occurrence has been reported in three other case reports as well. From the nine case reports that we have reviewed, direct causal relationship was found in a few reports only. It has been hypothesized that this adverse effect may be immune mediated, but further investigations are still needed to identify the exact pathogenesis.",
author = "Avyakta Kallam and Abhishek Singla and Silberstein, {Peter T.}",
year = "2015",
month = "8",
day = "18",
doi = "10.3109/09537104.2014.953045",
language = "English",
volume = "26",
pages = "598--601",
journal = "Platelets",
issn = "0953-7104",
publisher = "Informa Healthcare",
number = "6",

}

TY - JOUR

T1 - Proton pump induced thrombocytopenia

T2 - A case report and review of literature

AU - Kallam, Avyakta

AU - Singla, Abhishek

AU - Silberstein, Peter T.

PY - 2015/8/18

Y1 - 2015/8/18

N2 - Proton pump inhibitors (PPIs) are not widely recognized as a cause of drug-induced thrombocytopenia. Literature is mainly confined to case reports and has been insufficient to explore the possibility that this adverse event may be attributed to a class effect of PPI therapy. We present a case where platelet counts dropped from 177 (×103 per mm3) to 47 (×103 per mm3) within 6 days after the patient was switched from omeprazole to pantoprazole. There have been case reports of thrombocytopenia caused by PPIs; however, this is noted to be extremely rare. In our case, the patient developed thrombocytopenia on two separate occasions of exposure to pantoprazole, which resolved after stopping the medicine, thus providing definite proof of pantoprazole causing thrombocytopenia. Moreover, the patient did not have thrombocytopenia with omeprazole, thus suggesting that thrombocytopenia with PPIs might be an individual drug effect rather than a class effect. This occurrence has been reported in three other case reports as well. From the nine case reports that we have reviewed, direct causal relationship was found in a few reports only. It has been hypothesized that this adverse effect may be immune mediated, but further investigations are still needed to identify the exact pathogenesis.

AB - Proton pump inhibitors (PPIs) are not widely recognized as a cause of drug-induced thrombocytopenia. Literature is mainly confined to case reports and has been insufficient to explore the possibility that this adverse event may be attributed to a class effect of PPI therapy. We present a case where platelet counts dropped from 177 (×103 per mm3) to 47 (×103 per mm3) within 6 days after the patient was switched from omeprazole to pantoprazole. There have been case reports of thrombocytopenia caused by PPIs; however, this is noted to be extremely rare. In our case, the patient developed thrombocytopenia on two separate occasions of exposure to pantoprazole, which resolved after stopping the medicine, thus providing definite proof of pantoprazole causing thrombocytopenia. Moreover, the patient did not have thrombocytopenia with omeprazole, thus suggesting that thrombocytopenia with PPIs might be an individual drug effect rather than a class effect. This occurrence has been reported in three other case reports as well. From the nine case reports that we have reviewed, direct causal relationship was found in a few reports only. It has been hypothesized that this adverse effect may be immune mediated, but further investigations are still needed to identify the exact pathogenesis.

UR - http://www.scopus.com/inward/record.url?scp=84938580943&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84938580943&partnerID=8YFLogxK

U2 - 10.3109/09537104.2014.953045

DO - 10.3109/09537104.2014.953045

M3 - Review article

C2 - 25207666

AN - SCOPUS:84938580943

VL - 26

SP - 598

EP - 601

JO - Platelets

JF - Platelets

SN - 0953-7104

IS - 6

ER -